Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Miami, FL

September 18, 2022Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Sep 18, 2022, 1:19 AM EDT for Palm Beach County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2022, 1:19 AM EDT (05:19 UTC)
Expired
Sep 18, 2022, 2:15 AM EDT
In force
56 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 126 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2056 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WGUS52 KMFL 180519
FFWMFL
FLC099-180615-
/O.NEW.KMFL.FF.W.0029.220918T0519Z-220918T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
119 AM EDT Sun Sep 18 2022

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  East Central Palm Beach County in southeastern Florida...

* Until 215 AM EDT.

* At 119 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Palm Beach, Palm Beach Gardens, Lake Worth, Riviera Beach, 
  Greenacres, Palm Springs, Lantana, Atlantis, Haverhill, Cloud 
  Lake, Gun Club Estates, Palm Beach International Airport, Royal 
  Palm Estates, Lake Belvedere Estates, Schall Circle, Port Of Palm 
  Beach, Lake Clarke Shores, Mangonia Park, Glen Ridge and 
  Westgate-Belvedere Homes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2679 8012 2679 8005 2659 8007 2659 8017

FLASH FLOOD...RADAR INDICATED

$$

CWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 7:39 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 17, 7:39 PM EDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
739 PM EDT Sat Sep 17 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 734 PM EDT Sat Sep 17 2022

Convection has waned over the east coast, with the exception of a
few stray showers over the Atlantic waters. Latest guidance
continues to suggest morning shower/storm coverage over the east
coast, with a gradual movement towards the interior and west coast
by the afternoon hours. No major changes to the forecast at this
time.

&&

.SHORT TERM...
(Rest of today through Sunday)
Issued at 328 PM EDT Sat Sep 17 2022

Latest analysis shows the remnants of the frontal boundary
continuing to wash out over northern FL this afternoon. Meanwhile,
at the upper levels, there is a weak mid level trough over South
Florida. Looking out over the tropics, Tropical Storm Fiona is
providing plenty of rainfall for the Leeward Islands, Virgin
Islands, and Puerto Rico.

The weak trough and weakening frontal boundary will keep things
fairly wet across the area again today. HREF and forecast soundings
show PWAT values reaching 2-2.25 inches across South Florida, and
with the light SE steering flow, some localized flooding concerns
will again be present especially over the east coast metro, but some
concerns over the Naples area this afternoon into evening are also
present. Despite the rain and extensive cloud cover, afternoon high
temps will reach the upper 80s to around 90.

PoPs diminish late tonight but scattered showers and storms will
remain along the coasts overnight. Low temps will be in the lower
70s over the Interior and Gulf coast, to upper 70s over the east
coast metro.

The weak trough remains over the region on Sunday, and with PWAT
values in the same 2-2.25 inch range, it'll be another day of
scattered morning convection becoming numerous showers and
thunderstorms during the afternoon and early evening. Afternoon high
temps will again be in the upper 80s to around 90.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 328 PM EDT Sat Sep 17 2022

There are a few significant factors that will have an impact on
our upcoming extended synoptic pattern: 1) large high pressure
system in the continental U.S. and 2) the mid-Atlantic high.
These two highs, and the accompanying ridging, will envelop
moisture in our area. This will keep the same daily pattern
through the first half of the week: widespread showers and
scattered thunderstorms with the potential for localized flooding.
With the influence of the sea breeze, the best chance for the wet
pattern will be in the interior. Potential hazards include
heavy rain, frequent lightning, and gusty winds, due to the
significant moisture and unstable atmosphere.

In the extended, there is uncertainty as to Tropical Storm Fiona's
track following potential re-formations after days of travel through
the Caribbean. At this time, TS Fiona does not pose a threat to
Florida. However, as we get closer to it's exit from Hispaniola,
there will be more confidence in details and adjustments to the
forecast.

Like a typical South Florida summer, warm and muggy conditions are
expected to continue through the upcoming week. Near normal high
temperatures in the upper 80s and low 90s. Overnight lows will be in
the 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 734 PM EDT Sat Sep 17 2022

Mostly VFR conditions prevail overnight. The exception is over
portions of the interior and Gulf coast/waters overnight as SCT
convection lingers. Winds generally out of the ENE around 5 kt,
becoming light/VRB for many locations by 01-03Z. Tomorrow, winds
increase out of the ESE around 10kt around 15-17Z, with SCT/NMRS
thunderstorms developing over the east coast and gradually moving
westward with time.

&&

.MARINE...
Issued at 328 PM EDT Sat Sep 17 2022

A ridge over the west Atlantic will keep E/SE winds 10-15 knots
through early next week. Showers and thunderstorms will be scattered
to numerous each day, producing brief periods of rough seas and
gusty winds. Seas 2-3 ft for the Atlantic waters, and 1-2 ft for the
Gulf waters. Uncertainty remains in the long range forecast as TS
Fiona approaches the vicinity of the SE Bahamas this upcoming week.

&&

.BEACHES...
Issued at 328 PM EDT Sat Sep 17 2022

Elevated rip current risk remains over the Palm Beach County coast
through the rest of the weekend, with an increasing risk expected at
all east coast beaches possible by the middle of next week as NE
winds increase.

&&

.HYDROLOGY...
Issued at 328 PM EDT Sat Sep 17 2022

Abundant deep layer moisture lingering over the area will keep PWAT
values around 2 inches through Sunday, with a continuing threat of
localized flooding. The threat is not confined to any particular
area, and will be mainly dependent on localized drainage/runoff as
well as recent rainfall. Rainfall rates in excess of 2 to 3 inches
per hour are possible, especially in locations experiencing training
of cells and/or slow-moving heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  90  78  91 /  50  70  40  70
West Kendall     75  90  75  90 /  50  70  40  70
Opa-Locka        77  90  77  91 /  50  70  40  70
Homestead        76  89  76  89 /  60  60  40  60
Fort Lauderdale  78  89  78  90 /  40  70  40  60
N Ft Lauderdale  78  89  78  89 /  40  70  40  60
Pembroke Pines   76  89  76  89 /  40  70  40  70
West Palm Beach  76  89  76  89 /  50  70  40  70
Boca Raton       77  90  77  91 /  40  70  40  60
Naples           73  89  74  89 /  60  70  40  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...CMF
LONG TERM....Simmons
AVIATION...SRB
Hazardous weather outlook, Sep 17, 4:16 PM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
416 PM EDT Sat Sep 17 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
182030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
416 PM EDT Sat Sep 17 2022

...Heavy Rainfall With Localized Flooding Possible...
...Scattered To Numerous Thunderstorms Through The Evening...
...Moderate Risk of Rip Currents for Palm Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Tonight.

Thunderstorms: Scattered to numerous thunderstorms may continue
through this evening across portions of South Florida. Main hazards
will be lightning strikes, gusty winds and heavy rainfall.

Excessive Rainfall: Slow moving storms will have the potential to
produce heavy rainfall. This will lead to the possibility of
localized flooding especially over the metro areas where recent
heavy rainfall has occurred.

Rip Currents: A moderate risk of rip currents is expected today for
the beaches of Palm Beach County.

Waterspouts: A few waterspouts are possible over the coastal waters
today.

Wind: A few strong thunderstorm wind gusts around 30 to 40 mph
cannot be ruled out through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Shower and thunderstorm activity will continue across South Florida
tomorrow and into early next week, with best chances during the
afternoon and early evening each day. Gusty winds, frequent
lightning, and heavy rainfall with localized flooding may accompany
thunderstorm activity.

Heat index values will continue to be near the triple digits most
days, with the highest values observed over inland areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind and flooding to
the National Weather Service forecast office in Miami while following
all local, state, and CDC guidelines.

In the hours before

Special weather statement, Sep 17, 11:19 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Miami FL
1119 PM EDT Sat Sep 17 2022

FLZ067-068-071>074-168-172-173-180400-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
1119 PM EDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northern Miami-Dade,
Broward and southeastern Palm Beach Counties through MIDNIGHT EDT...

At 1119 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over West
Park, or near Miami Gardens, moving north at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral
Springs, Pompano Beach, Davie, Plantation, Sunrise, Boca Raton,
Deerfield Beach, Tamarac, Margate, Lighthouse Point,
Lauderdale-By-The-Sea, Miami Gardens, Hallandale, Lauderhill and
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2589 8004 2588 8032 2629 8049 2636 8023
      2635 8007
TIME...MOT...LOC 0319Z 164DEG 13KT 2596 8020

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Sep 17, 11:58 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Miami FL
1158 PM EDT Sat Sep 17 2022

FLZ067-068-071-072-168-172-180445-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
1158 PM EDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 1245 AM EDT...

At 1158 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Coconut Creek, or over Deerfield Beach,
moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Plantation,
Sunrise, Boca Raton, Deerfield Beach, Boynton Beach, Delray Beach,
Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea, Highland
Beach, Ocean Ridge, Lauderhill, Coconut Creek, Oakland Park and North
Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2604 8003 2620 8037 2639 8039 2660 8017
      2654 7988
TIME...MOT...LOC 0358Z 202DEG 18KT 2630 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC
Local storm report, Sep 18, 12:20 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1220 AM EDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     MARINE TSTM WIND 2 S LIGHTHOUSE POINT    26.26N 80.08W
09/17/2022  M40 MPH          AMZ651             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 40
            MPH OR 35 KTS AT MESONET STATION XHBI.

&&
Special weather statement, Sep 18, 12:48 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Miami FL
1248 AM EDT Sun Sep 18 2022

FLZ067-068-168-180530-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
1248 AM EDT Sun Sep 18 2022

...A strong thunderstorm will impact portions of eastern Palm Beach
County through 130 AM EDT...

At 1248 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Palm Springs, or near Lake Worth, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Palm Beach, Boca Raton, Boynton Beach, Delray Beach, Wellington,
Jupiter, Palm Beach Gardens, Lake Worth, Riviera Beach, Palm Beach,
Tequesta, Highland Beach, Juno Beach, Ocean Ridge, Greenacres, Royal
Palm Beach, Palm Springs, North Palm Beach, Lantana and Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2639 8003 2643 8035 2695 8020 2698 7994
TIME...MOT...LOC 0448Z 190DEG 15KT 2665 8010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:42 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr
Sep 17, 11:19 PM EDTSpecial Weather StatementMFLBroward41 min
Sep 17, 11:48 PM EDTAreal Flood AdvisoryMFLBroward117 min
Sep 17, 11:52 PM EDTSpecial Marine WarningMFL38 min
Sep 17, 11:58 PM EDTSpecial Weather StatementMFLBroward47 min
Sep 18, 12:30 AM EDTSpecial Marine WarningMFL60 min
Sep 18, 12:34 AM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Sep 18, 12:48 AM EDTSpecial Weather StatementMFLPalm Beach42 min
Sep 18, 1:35 AM EDTSpecial Marine WarningMFL40 min
Sep 18, 1:38 AM EDTSpecial Marine WarningMFL52 min
Sep 18, 12:12 PM EDTAreal Flood AdvisoryMFLBroward2 hr
Sep 18, 12:14 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Sep 18, 12:30 PM EDTAreal Flood AdvisoryMFLBroward2 hr
Sep 18, 1:17 PM EDTAreal Flood AdvisoryMFLBroward118 min
Sep 18, 2:13 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Sep 18, 6:50 PM EDTSpecial Weather StatementMFLHendry25 min
Sep 18, 7:51 PM EDTAreal Flood AdvisoryMFLHendry114 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.